EconPapers    
Economics at your fingertips  
 

Modeling Stock Index Returns using Semi-Parametric Approach with Multiplicative Adjustment

Kaiping Wang ()
Additional contact information
Kaiping Wang: School of Management, Shandong University, Jinan, China

Journal for Economic Forecasting, 2014, issue 4, 65-75

Abstract: In this paper we utilize a semi-parametric approach with multiplicative adjustment to estimate the distributions for a series of stock index returns including developed and emerging economies. The semi-parametric approach has potential improvements over both pure parametric and non-parametric estimators. Firstly, in the case where the parametric model is misspecified so that the parametric estimator for the true density is usually inconsistent, the semi-parametric estimator can still be consistent with the true density. Secondly, in comparison with the kernel density estimator, the semi- parametric estimator can result in bias reduction as long as the parametric model can capture some roughness feature of the true density function, whereas the two estimators have the same asymptotic variance. The simulation results show that the proposed approach has good finite sample performance compared with non-parametric approach. We apply the approach to the empirical data of a series of stock index returns and find support for it in each of the markets under consideration.

Keywords: semi-parametric density estimation; multiplicative adjustment; heavy-tailed returns (search for similar items in EconPapers)
JEL-codes: C13 C14 C16 G10 (search for similar items in EconPapers)
Date: 2014
References: View references in EconPapers View complete reference list from CitEc
Citations:

Downloads: (external link)
http://www.ipe.ro/rjef/rjef4_14/rjef4_2014p65-75.pdf

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:rjr:romjef:v::y:2014:i:4:p:65-75

Access Statistics for this article

Journal for Economic Forecasting is currently edited by Lucian Liviu Albu and Corina Saman

More articles in Journal for Economic Forecasting from Institute for Economic Forecasting Contact information at EDIRC.
Bibliographic data for series maintained by Corina Saman ( this e-mail address is bad, please contact ).

 
Page updated 2025-03-19
Handle: RePEc:rjr:romjef:v::y:2014:i:4:p:65-75